Title: Goodness-of-fit testing for the Newcomb-Benford law with application to the detection of customs fraud
Authors: BARABESI LUCIOCERASA ANDREACERIOLI ANDREAPERROTTA DOMENICO
Citation: JOURNAL OF BUSINESS & ECONOMIC STATISTICS vol. 36 no. 2 p. 346-358
Publisher: AMER STATISTICAL ASSOC
Publication Year: 2018
JRC N°: JRC95767
ISSN: 0735-0015
URI: http://dx.doi.org/10.1080/07350015.2016.1172014
http://publications.jrc.ec.europa.eu/repository/handle/JRC95767
DOI: 10.1080/07350015.2016.1172014
Type: Articles in periodicals and books
Abstract: The Newcomb-Benford law for digit sequences has recently attracted interest in anti-fraud analysis. However, most of its applications rely either on diagnostic checks of the data, or on informal decision rules.We suggest a new way of testing the Newcomb-Benford law that turns out to be particularly attractive for the detection of frauds in customs data collected from international trade. Our approach has two major advantages. The first one is that we control the rate of false rejections at each stage of the procedure, as required in anti-fraud applications. The second improvement is that our testing procedure leads to exact significance levels and does not rely on large-sample approximations. Another contribution of our work is the derivation of a simple expression for the digit distribution under the alternative hypothesis that the Newcomb-Benford law is violated, and a bound for a chi-squared type of distance between the actual digit distribution and the Newcomb-Benford one. Our approach is also consistent with the view that in financial applications fraudulent behavior may be signalled by outlying observations.
JRC Directorate:Joint Research Centre Corporate Activities

Files in This Item:
There are no files associated with this item.


Items in repository are protected by copyright, with all rights reserved, unless otherwise indicated.